ADVERTISEMENT
keelerj

Keppra & Hair Loss

I am on Keppra for Migraines that I have had for 16 years. I also take Topamax, but the only medication that helps is the Keppra. I am currently on 1000mg twice daily with my goal dose being 3000mg per day. Just recently, (this past month), my hair has begun to come out in clumps as I brushed it. I am 31 y/o, a mother of 4, and I have shoulder length hair. Does this eventually stabilize? Will it only get worse? I'm not sure if I should just stop the Keppra as my Neuro has suggested, (for the hair loss), or hope that it will eventually find an equilibrium.

Please any input! I'm ready to shave my head and keep on taking the Keppra!

Comments

Re: Keppra & Hair Loss

Hi keeler, I know this thread is ancient but I'm wondering what happened with your hairloss?  I've lost a lot of hair with keppra, body hair too.  Strangley my eyelashes came back in about six months ago but I've been completely off it for three months and it's still falling out (although maybe less so, it's hard to tell because I've so much less hair).  I was on the stuff for seven years.  I hope you got sorted, blessings 

Re: Keppra & Hair Loss

Hey, worried about the meds huh? That's understandable, Keppra is not know for causing hair loss, but everybody reacts differently to medication (it's important you keep taking your meds, until your neurologist says otherwise) What I would do if I were you is tell your neurologist your concern about the medication, and perhaps see if you can get a dermatologist to do a hair biopsy. I don't think they'll be able to tell if it's definitely the meds, but if it is'nt that at least...perhaps you can catch what else it could be. If I'm not mistaken stuff like asprin can cause some serious bleeding in some people, but it's rare...so, I can't really tell you what the side effects are-talk to your doctor if you're really worried!

Re: Keppra & Hair Loss

hi keelerj

keppra is not known for hair loss but topamax is for some people. I used to take keppra and I never had side effects of hair loss from it. I also take topamax. Been on it since May last year. My hair always did shed a bit but when I went on topamax, literally clumps of hair comes out of my head every day! Not losing hair, just more like shedding loads.

Hair all over the pillow, all over the bedroom floor, bathroom,shower especially, hairbrush that kind of thing. But I'm certainly not going bald! I have thick mop of hair on my head :-) Just as well!

I think it mught be the topamax your on. But then again, maybe I'm wrong?

I hope you can get it sorted. I have been told to try conditioning my hair and keep it moistened. Take plenty of vitamins and minerals if not getting them from your regular diet. And water. Very good for you.

Good luck!

Re: Re: Keppra & Hair Loss

Hello

I agree with quirky.

I have taken both keppra and topamax. During the years I was on keppra I had no hairloss at all but since being on topamax for the past year it has made me suffer with hairloss. The hairloss I am having is not in huge amounts just a bit more than usual every day but then my hair straighteners don't help either lol. So I would definately say it's topamax that is causing you the problem and not keppra for the hairloss.

I know it is a nuisance and causes a little mess! lol

I hope you can get it sorted with your Neurologist/GP.

Good Luck!

Pinkangel_82

Re: Re: Re: Keppra & Hair Loss

my daughter , 5 years, 16 kg, was on tegtetol and Topamax since the past year, but the Neurologist decrease gradually the Tegretol and today my daughter will start using Keppra, and really worry about the side effect ,some body told me that Keppra is used for children over 16 years and my daughter is 5 years old!!
what i can do some times she got more than 20 seizures!!!!

Re: Re: Re: Re: Keppra & Hair Loss

Hi Shaheen

Keppra as far as I know is for 16 year olds upwards too. But I have heard of children being prescribed keppra younger than this. So I not sure about the age thing. Maybe you should speak to your doctor about this and possibly get a second opinion if so worried.

As for the side effect of hair loss we have been discussing, I would not worry about it in my opinion. As far as I'm concerned, it has nothing to do with keppra :-)

Re: Keppra & Hair Loss

Hi i am on keppra and at the dose of 750mg twice a day my hair started to fall out so my meds have been decreased, it IS known that keppra causes hair loss... it can heppen with all of the meds.

you need to have a lower dose of keppra and use it with a different med.it will get worse as you increase your dose, your body can only accept a certain an=mount of a particular drug and this is diferent for everybody, depending on weight, heigh, metabolism..

good luck

emily :o)
x x x

Re: Re: Keppra & Hair Loss

My daughter has been on Keppra for the past 3 years and I have noticed a significant hair loss. I am being told that it is not known that Keppra causes hair loss. unicom, how long have you been on the Keppra? Are you still experiencing hair loss.

Ms. Davis

Hi there, sorry to hear

Hi there, sorry to hear about your hairloss, I know what its like but it got too much for me. I've been on Topomax since December last year and as soon as they started to increase my dose from 300mg to 400mg (the last 4 weeks) my hair loss has got really bad and it just falls out around me every where. From reading these comments - you all know what I mean. Having fine hair doesnt help and as I am starting to see white patches I went to see the Dr today as the neuro had said to monitor the hairloss. The dr has taken me straight back down to 300mg and added in some Keppra. I've been unable to function on the 400mg of Topomax so spaced out and like a drunk person and the Dr thinks its too much med for my frame and maybe 2 meds will be better. Am so bored of keep trying all these meds.
HELP - Would appreciate some comments on how the Keppra and Topomax combination works for you and what doses your on as when I was on 2 aeds before it really didn't work out for me??
I really hope my hair stops falling out and Keppra doesnt also cause it to fall out. Best wishes all.
Many thanks, Bex

Re: Keppra & Hair Loss

Hi! Sorry about your hair loss. I am a 34-year-old woman and I can totally symphathize. My doc put me on Trileptal at 28 and my hair started coming out in clumps too, along with a 30-pound weight gain. (I had been on Depakote since 13 with no problems.) Now I am on Keppra 2000 mg for the past year with hair growing back in and lost the weight :) When I talked to my neurologist and endocrinologist about my hair loss, they both recommended the vitamins selenium and biotin (both good for hair and nails). You can buy them in any grocery store or drug store. My hair started growing back in after 4-6 months...hope this helps you!

Re: Re: Keppra & Hair Loss

Dear Greatat,
Thanks for your advice, I currently take B vits and C, Omega 3 fish oil, and silica suplements and special shampoos and treatments for hair, but will give the biotin and selenium a try. I've gradually been increasing the Keppra to 1000mg with 300mg of topomax and my hairloss just seems to be getting really worse. I have fine hair and its so thin at the back with white patches, what with all the other side affects of the meds I really feel now the best way forward would be to come off the meds for a while and give my body a break. This is the 5th combo I have tried in a 2 year period and I think my small frame doesnt cope too well with all these meds. Have read a couple of books on alternative therapies and how you can try a low gi diet etc so maybe I should give that a try. Am due to see the neuro at the end of the month, a choice of going bald or have seizures, I'll take the seizures. They have suggested brain surgery before but feel like I need a rest for a while. Thanks again, I'll give it a go. Bex

Re: Keppra & Hair Loss

Hmmm, that's it! I'll blame my hair loss on my meds! It's not that I'm getting older and losing my hair, it's these damn meds!

Re: Re: Keppra & Hair Loss

my hair has been slowly falling out I thought it might be the keppra im on but then again dying hair blonde about once or twice a month I'm sure has to be the culprit .... I hope its not your meds...and your hair starts growing back..

love angel